Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 118, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2020, 6:57 PM EDT for 4 counties in Georgia; Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 6:57 PM EDT (22:57 UTC)
- Expired
- Jun 27, 2020, 8:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:19 PM EDT | TSTM WND DMG | Evans, GA | SPOTTER IN THE EVANS COMMUNITY REPORTED A LARGE TREE BRANCH DOWN IN A YARD ALONG GLENCORA DRIVE OFF OF COLUMBIA ROAD. |
| Jun 27, 7:21 PM EDT | TSTM WND DMG | 1 Se Evans, GA | REPORT OF TREES DOWN OR SNAPPED. |
| Jun 27, 7:49 PM EDT | TSTM WND DMG | 3 Nnw Aiken, SC | TREE IN ROADWAY AT CROFT MILL ROAD AND UNIVERSITY PARKWAY. |
| Jun 27, 7:58 PM EDT | TSTM WND DMG | 3 S Burnettown, SC | TREE IN ROADWAY AT STORM BRANCH ROAD AND BRANCH COURT. TIME ESTIMATED FROM RADAR. |
| Jun 27, 7:58 PM EDT | TSTM WND DMG | 4 Nnw Jackson, SC | TREES DOWN AT ATOMIC ROAD AND SILVER BLUFF ROAD. |
| Jun 27, 7:58 PM EDT | TSTM WND DMG | 6 S Clearwater, SC | TREE IN ROADWAY AT SHERATON DRIVE AND OLD JACKSON HIGHWAY. TIME ESTIMATED FROM RADAR. |
| Jun 27, 8:02 PM EDT | TSTM WND DMG | 5 Nnw Jackson, SC | TREE IN ROADWAY AT ATOMIC ROAD AND PINE LOG ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WUUS52 KCAE 272257
SVRCAE
GAC033-073-189-245-SCC003-037-065-280000-
/O.NEW.KCAE.SV.W.0118.200627T2257Z-200628T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
657 PM EDT Sat Jun 27 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
McDuffie County in east central Georgia...
Columbia County in east central Georgia...
Northwestern Burke County in east central Georgia...
Richmond County in east central Georgia...
Edgefield County in central South Carolina...
Western Aiken County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 800 PM EDT.
* At 656 PM EDT, severe thunderstorms were located along a line
extending from near Hamilton Branch State Park to near Appling to
Warrenton, moving east at 30 mph. A wind gust over 50 mph was
recorded in Thomson at the airport.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Fort Gordon,
Augusta, Clearwater, Martinez, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, Jackson, Glendale, South Augusta, Clarks Hill
Recreation Area, Edgefield County Airport and Summerville.
This includes the following highways...
Interstate 20 in Georgia between mile markers 172 and 201.
Interstate 20 in South Carolina between mile markers 0 and 20.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3352 8248 3370 8232 3368 8228 3369 8222
3376 8226 3388 8215 3380 8167 3322 8179
3310 8228 3322 8223 3326 8225 3331 8234
3331 8239 3334 8244 3335 8255 3341 8255
3348 8259
TIME...MOT...LOC 2256Z 277DEG 25KT 3382 8224 3352 8241 3342 8267
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
296
WWUS52 KCAE 272323
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
723 PM EDT Sat Jun 27 2020
GAC033-073-189-245-SCC003-037-065-280000-
/O.CON.KCAE.SV.W.0118.000000T0000Z-200628T0000Z/
McDuffie GA-Columbia GA-Burke GA-Richmond GA-Edgefield SC-Aiken SC-
McCormick SC-
723 PM EDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN MCDUFFIE...COLUMBIA...NORTHWESTERN BURKE...RICHMOND...
EDGEFIELD...WESTERN AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 721 PM EDT, severe thunderstorms were located along a line
extending from 7 miles west of Edgefield to near Grovetown to near
Thomson, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
A wind gust to 54 mph was already reported with this line of
thundertorms in Thomson.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Fort Gordon,
Augusta, Clearwater, Martinez, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, Jackson, Glendale, South Augusta, Clarks Hill
Recreation Area, Edgefield County Airport and Summerville.
This includes the following highways...
Interstate 20 in Georgia between mile markers 172 and 201.
Interstate 20 in South Carolina between mile markers 0 and 20.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3352 8248 3357 8238 3375 8214 3386 8205
3380 8167 3322 8179 3310 8228 3322 8223
3326 8225 3331 8234 3331 8239 3334 8244
3335 8255 3341 8255 3348 8259
TIME...MOT...LOC 2321Z 277DEG 25KT 3380 8207 3350 8224 3340 8250
HAIL...<.75IN
WIND...60MPH
$$
fwa315
WWUS52 KCAE 272347
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
747 PM EDT Sat Jun 27 2020
GAC073-189-SCC037-065-272357-
/O.CAN.KCAE.SV.W.0118.000000T0000Z-200628T0000Z/
McDuffie GA-Columbia GA-Edgefield SC-McCormick SC-
747 PM EDT Sat Jun 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCDUFFIE...
COLUMBIA...EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3375 8171 3322 8179 3310 8228 3322 8223
3326 8225 3346 8194
TIME...MOT...LOC 2347Z 277DEG 25KT 3378 8188 3348 8205 3338 8231
$$
GAC033-245-SCC003-280000-
/O.CON.KCAE.SV.W.0118.000000T0000Z-200628T0000Z/
Burke GA-Richmond GA-Aiken SC-
747 PM EDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN BURKE...SOUTHEASTERN RICHMOND AND WESTERN AIKEN
COUNTIES...
At 747 PM EDT, severe thunderstorms were located along a line
extending from near Edgefield to Daniel Field to near Harlem, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Clearwater, Hephzibah, Jackson, USC Aiken,
McBean, Gloverville, Augusta Regional Airport, Graniteville,
Burnettown, Blythe, Keysville, New Savannah Bluff Lock & Dam Park,
Westover, Phinizy Swamp Nature Park, Vaucluse, Audubon's Silver Bluff
Sanctuary, Pea Patch Aerodrome and Bennock Mill.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 14 and 18.
Interstate 520 in Georgia between mile markers 8 and 15.
Interstate 520 in South Carolina near mile marker 16.
LAT...LON 3375 8171 3322 8179 3310 8228 3322 8223
3326 8225 3346 8194
TIME...MOT...LOC 2347Z 277DEG 25KT 3378 8188 3348 8205 3338 8231
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:52 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 2:52 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Columbia SC 252 PM EDT Sat Jun 27 2020 .SYNOPSIS... An upper ridge over the region will weaken today as shortwave energy arrives from the west by this evening. An upper level trough will be over the Northeast late this weekend and much of next week. Several shortwaves and PWAT values around 2 inches will result in unsettled conditions and near normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... In coordination with SC DHEC, an Air Quality Alert has been issued for parts of the southern Midlands/CSRA due to the Saharan dust plume which is impacting much of the southeast U.S. This dust is creating hazy skies and reduced visibilities in some areas where the dust is most concentrated, and this could reduce air quality. While the region will generally remain under the influence of a rather flat upper level ridge extending from the Gulf of Mexico, across the Florida Peninsula and into the Caribbean Sea, there will be a weak short wave trough that crosses the area during the evening hours. Meanwhile at the surface, a weak trough extends across the central Carolinas into east-central Georgia. Precipitable water values are around 1.5-1.8 inches today, and should remain about the same through tonight. Extensive mid and high level clouds, along with Saharan dust, has limited surface heating and instability today. As a result, there should be little in the way of precipitation through most of the afternoon except near the NC/SC border where isolated/scattered showers and thunderstorms could develop along the surface trough. As a short wave approaches, the high-resolution CAMs are indicating the potential for scattered showers and thunderstorms to develop and track east across the CSRA and central/southern Midlands this evening into perhaps the early overnight hours. Still some model spread in the CAMs with respect to timing and coverage, but will indicate a chance of showers for these areas in the forecast. The CAMs indicate some organization to the convection this evening, however believe the severe potential to be rather low with the CAM ensemble mean showing surface-based CAPE remaining below 1000 J/kg. If any stronger thunderstorms do develop, the primary threat would be potentially damaging winds. Any convection should shift east of the area during the early overnight hours, but extensive mid to high level cloud cover will persist. Winds should not be able to fully decouple given the continued presence of a low level jet over the area. The clouds and light winds should keep fog from developing. For the same reasons, it should be a mild night with lows in the lower 70s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... SPC placed the far Northern Midlands in a Slight Risk for severe weather Sunday afternoon and evening with a Marginal Risk for the rest of the region except for the CSRA. 12Z CAM models depict the best forcing over the risk area, however the greatest SBCAPE will be over the Southern Midlands and CSRA. The forcing mechanism will be a disorganized cold front pushing into the region during the late afternoon and evening. Isolated to scattered showers and thunderstorms will be possible with the greatest hazard for damaging wind gusts in the risk area. The frontal boundary stalls over the region into the middle of next week which results in scattered to numerous showers and thunderstorms Sunday Night through Tuesday. The highest POPs will be both diurnally driven and when disturbances rotate into the base of an upper trough over New England. These disturbances will be hard to time until 6 to 12 hours prior to their passage. The primary hazard during this period will be localized flooding issues in the vicinity of thunderstorms with heavy rainfall with PW values around 2 inches. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... A closed upper low pressure system lingers over New England through Thursday for continued scattered to numerous showers and thunderstorms across The Midlands and CSRA. Localized flash flooding will be the primary concern with PW values around 2.0 inches. A strong upper trough moving into the Canadian Maritimes Thursday Night through Friday finally kicks the upper low's influence out of the Southeast U.S. A weakness is left behind over the region in a a broad upper ridge over the Central U.S. This results in a more typical summer pattern with scattered diurnal showers and thunderstorms for Friday and Independence Day. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR conditions are generally expected to prevail through 18Z Sunday. Saharan dust has resulted in hazy skies and has caused reduced visibility across much of the area. It is very possible that visibility at the terminals could temporarily fall to MVFR levels through sunset. As a result, DU (dust) remains in the TAFs at all sites. Extensive mid and high level cloudiness will persist at all terminals through the forecast period, but ceilings will remain VFR. Gusty westerly winds are in place this afternoon, with gusts upwards of around 20 kt possible through much of the afternoon before winds diminish after sunset. The high resolution CAMs shows convection developing and shifting east across the CSRA and central/southern Midlands mainly during the evening hours. VCSH is forecast at all terminals, but a tempo group for showers has been added at AGS and DNL as the probability for showers is greatest there. Isolated thunderstorms are also possible, with with weak instability have left mention out of the forecast until confidence increases. .EXTENDED AVIATION OUTLOOK...VFR conditions are generally expected through the rest of the weekend as high pressure builds in aloft. Vsby restrictions are possible from Saharan dust over the weekend but confidence is low. The chance for restrictions from diurnal convection will return early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 27, 4:47 AM EDT, 14 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 447 AM EDT Sat Jun 27 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 280900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 447 AM EDT Sat Jun 27 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. Scattered thunderstorms may produce isolated damaging winds on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 6:14 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
614 PM EDT Sat Jun 27 2020
GAZ040-063-064-SCZ018-025-272315-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
614 PM EDT Sat Jun 27 2020
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
Columbia...McCormick and western Edgefield Counties Until 715 PM
EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 613 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Middleton to 7
miles northwest of Sharon, moving east at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, McCormick, Harlem, Lincolnton,
Clarks Hill Recreation Area, Elijah Clark State Park, Mistletoe State
Park, Wrightsboro, Village Plaza Shopping Center, J. Strom Thurmond
Dam, Thomson-McDuffie County Airport, Appling, Riverwood, Hamilton
Branch State Park, Mccormick County Airport, Lake Strom Thurmond and
Bobby Brown State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until these storms pass.
&&
This includes Interstate 20 in Georgia between mile markers 166 and
196.
LAT...LON 3365 8258 3366 8251 3365 8249 3382 8259
3386 8257 3386 8261 3398 8265 3396 8257
3402 8259 3408 8248 3406 8245 3406 8233
3397 8230 3402 8224 3397 8218 3397 8195
3354 8202 3331 8235 3335 8255 3360 8265
TIME...MOT...LOC 2213Z 290DEG 36KT 3407 8275 3366 8285The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:14 PM EDT | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie | 61 min |
| Jun 27, 7:42 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 63 min |
| Jun 27, 7:12 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 63 min |
| Jun 27, 7:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 54 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.